Alert archive / Iowa / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 28, 2020, 3:10 PM CDT for Clinton County, Jackson County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 3:10 PM CDT (20:10 UTC)
- Expired
- May 28, 2020, 8:18 PM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, IA, Jackson County, IA
The radar
The Quad Cities radar (KDVN), 27 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736
WGUS53 KDVN 282010
FFWDVN
IAC045-097-290200-
/O.NEW.KDVN.FF.W.0006.200528T2010Z-200529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
310 PM CDT Thu May 28 2020
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Southern Jackson County in east central Iowa...
Clinton County in east central Iowa...
* Until 900 PM CDT.
* At 306 PM CDT, Doppler radar indicated heavy rain was falling
across the area. Up to two to three inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
Expect flooding of creeks, streams and roadways near these streams.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Clinton, Maquoketa, DeWitt, Camanche, Fulton, Preston, Albany,
Wheatland, Grand Mound, Sabula, Delmar, Lost Nation, Miles,
Calamus, Charlotte, McCausland, Low Moor, Welton, Monmouth and
Toronto.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following streams and drainages...
Williams Creek, Pumpkin Creek, North Branch Elk River, Deer Creek,
Crystal Creek, Honey Creek, Cattail Creek, Mill Creek, Plum Creek,
Brookside Creek, Prairie Creek, Barber Creek, Deep Creek, Negro
Creek, Brophy Creek, Mississippi River, Lost Creek, Rock Creek,
Wapsipinicon River, Elwood Creek, Copper Creek, Cedar Creek, Union
Creek, Willow Creek, Ames Creek, Beaver Creek, Cherry Creek, Sugar
Creek, Sodus Creek and Maquoketa River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4207 9017 4199 9014 4196 9016 4190 9015
4180 9019 4177 9028 4173 9032 4174 9034
4173 9036 4174 9039 4173 9041 4177 9047
4177 9054 4176 9058 4177 9059 4176 9062
4177 9067 4175 9069 4177 9089 4208 9090
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Gibbs3 follow-up statements
059
WGUS73 KDVN 282204
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
504 PM CDT Thu May 28 2020
IAC045-097-290200-
/O.CON.KDVN.FF.W.0006.000000T0000Z-200529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IA-Clinton IA-
504 PM CDT Thu May 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHERN JACKSON AND CLINTON COUNTIES...
At 459 PM CDT, Iowa Flood Center gauges indicated rapid rises on
Honey Creek and Deep Creek in Charlotte. Up to four inches of rain
have already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Clinton, Maquoketa, DeWitt, Camanche, Fulton, Preston, Albany,
Wheatland, Grand Mound, Sabula, Delmar, Lost Nation, Miles, Calamus,
Charlotte, McCausland, Low Moor, Welton, Monmouth and Toronto.
This includes the following streams and drainages...
Williams Creek, Pumpkin Creek, North Branch Elk River, Deer Creek,
Crystal Creek, Honey Creek, Cattail Creek, Mill Creek, Plum Creek,
Brookside Creek, Prairie Creek, Barber Creek, Deep Creek, Negro
Creek, Brophy Creek, Mississippi River, Lost Creek, Rock Creek,
Wapsipinicon River, Elwood Creek, Copper Creek, Cedar Creek, Union
Creek, Willow Creek, Ames Creek, Beaver Creek, Cherry Creek, Sugar
Creek, Sodus Creek and Maquoketa River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4207 9017 4199 9014 4196 9016 4190 9015
4180 9019 4177 9028 4173 9032 4174 9034
4173 9036 4174 9039 4173 9041 4177 9047
4177 9054 4176 9058 4177 9059 4176 9062
4177 9067 4175 9069 4177 9089 4208 9090
FLASH FLOOD...GAUGE INDICATED
$$
Gibbs093
WGUS73 KDVN 282245
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
545 PM CDT Thu May 28 2020
IAC045-097-290200-
/O.CON.KDVN.FF.W.0006.000000T0000Z-200529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IA-Clinton IA-
545 PM CDT Thu May 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES...
At 543 PM CDT, trained weather spotters reported three inches of
rain in Charlotte with Honey Creek bankfull. Honey Creek and Deep
Creek are expected to continue to rise. Up to three inches of rain
have already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Clinton, Maquoketa, Preston, Sabula, Delmar, Miles, Charlotte,
Andover, Spragueville, Goose Lake, Bryant, Bulgers Hollow, Teeds
Grove, South Sabula Lake Park, Maquoketa Municipal Airport, Jackson
County Fairgrounds, Camp Miss-Elk-Ton and Lyons.
This includes the following streams and drainages...
Rock Creek, Williams Creek, Elwood Creek, North Branch Elk River,
Deer Creek, Copper Creek, Honey Creek, Mill Creek, Brookside Creek,
Union Creek, Willow Creek, Ames Creek, Prairie Creek, Beaver Creek,
Cherry Creek, Sugar Creek, Maquoketa River, Bear Creek, Deep Creek,
North Fork Maquoketa River, Schramling Creek, Negro Creek, Silver
Creek, Brophy Creek and Mississippi River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4207 9017 4199 9014 4196 9016 4190 9015
4192 9072 4208 9074
FLASH FLOOD...OBSERVED
$$
Gibbs475
WGUS73 KDVN 290118
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
818 PM CDT Thu May 28 2020
IAC045-097-290128-
/O.CAN.KDVN.FF.W.0006.000000T0000Z-200529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IA-Clinton IA-
818 PM CDT Thu May 28 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN JACKSON AND NORTHEASTERN
CLINTON COUNTIES IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4207 9017 4199 9014 4196 9016 4190 9015
4192 9072 4208 9074
$$
GibbsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:41 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 28, 12:41 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1241 PM CDT Thu May 28 2020
...SHORT TERM UPDATE AND 18Z AVIATION UPDATE...
.UPDATE...
Issued at 1240 PM CDT Thu May 28 2020
Based on radar trends, it looks like the mesoscale low and low
level deformation axis that sat over Buchanan county and produced
3 plush inches of rain and flash flooding this morning has
shifted eastward into southwest WI. The cold front trailed
southward through eastern Iowa, accompanied by a southeastward
moving band of rain and a few thunderstorms with some trailing
light to moderate rain extending well to the west and north.
Additional heavy rain will be possible this afternoon as an axis
of vorticity rotating N-NW around the northern edge of the upper
low over AR enhances the convergence along the front. This may be
setting up along and just east of the current Flash Flood Watch
and will monitor trends closely. We may be able to cancel western
portions of the watch early as rain ends toward mid afternoon.
&&
.SYNOPSIS...
Issued at 335 AM CDT Thu May 28 2020
Mild temperatures continue early this morning, with readings in the
upper 60s and lower 70s. Dewpoints were slightly higher than in
the previous 24 hrs and were in the upper 60s to low 70s.
06z MSAS surface analysis shows a weak low over central IA, with a
boundary extending northeast into southeast MN and south into
central MO. Dewpoints have been pooling ahead of the front in our
area. Morning water vapor imagery shows the cutoff low across the
south hasn't moved much and is now near the OK/AR border. Radar
imagery showed an area of showers moving northwest from northwest IL
into WI and southeast MN.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 335 AM CDT Thu May 28 2020
Key Messages:
1. A flash flood watch has been issued for portions of the area
until 00z Friday. Heavy stratiform rain with embedded thunder will
bring a risk for flash flooding.
2. Cooler today with widespread rain impacting many hometowns.
Clearing skies and near seasonable temperatures overnight tonight.
Discussion:
Latest 00z guidance has come in wetter for today and with a better
synoptic forcing setup have opted to issue a flash flood watch
for areas west of a Dubuque county to Scotland county line. With
the 00z sounding from last night already showing PWs in the 94th
percentile or 178% of normal and more mid level moisture advecting
into the area, heavy rain is a sure thing today. Flash flood
guidance values are in the 1.5"/hr or 2"/3hr range for areas that
have seen rain in the past 3 days. 00z HREF and several CAMs
suggest that 2-3" rain in three hours is possible with this moist
environment and WPC has much of the area in a slight risk for
excessive rainfall today. Do not anticipate much thunder with tall
skinny CAPE profiles and weak mid level lapse rates and thus
widespread heavy rain showers with some embedded thunder is
expected. Better synoptic support with upper level divergence and
low/mid level convergence will bring more widespread rain today as
opposed to previous days. Model consensus has the weak cold front
just east of the MS RVR by 00z Friday with precipitation ending
from west to east during the evening.
Highs will be a challenge today with the clouds and rain. Have
lowered highs some more over the west where rain will be the
heaviest.
Tonight: Clearing skies and lower dewpoints will allow temperatures
to drop into the low to mid 50s. Northwest winds 5-10 mph overnight
should prevent any fog development.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 335 AM CDT Thu May 28 2020
Key Messages:
1) Generally dry and pleasant through the weekend.
2) Warm-up next week with above normal temperatures.
Forecast details...
Friday-Sunday
Breezy NW winds and influx of cooler, drier air will make for a
notable and refreshing change on Friday from the recent stretch of
summer-like warmth and humid conditions. The pleasant temperatures
(near to slightly below normal) and lower humidity levels will
stick around through the weekend, as high pressure builds down
across the Upper Midwest and Great Lakes. A potential small
fly in the ointment is a low potential for some light showers
this weekend, mainly across far southeast Iowa and northeast
Missouri with proximity to mid level theta-e gradient and shortwave
energy shuttled down in northwest flow. More probable is just
some increase in clouds and perhaps sprinkles, with ridging and
dry air influx largely a deterrent against measurable rain prospects.
Monday-Wednesday
Early in the week will bring some return flow/warm advection shower
chances on the backside of the departing high. Models trending
toward a tighter pressure gradient and stronger SSW low level
flow on Monday, and will need to be monitored as this would
boost mixing heights and potentially necessitate a boost to the
going high temperature forecast as well (thermally supportive
of widespread upper 70s/lower 80s), though clouds/precipitation
dependent. Temperatures then look to remain above normal into
the middle of next week. The mid to late week time period does
offer considerable uncertainty, with two different scenarios...
1) active mid to late week with stalled boundary and rounds of
showers and storms (supported by GFS and ECM ensembles), or
2) transient rain chances tied to a frontal boundary mid week
then cooler and drier late week (supported by ECM deterministic
and GEFS). Due to the uncertainty no changes were made to the
NBM, which is toward the idea of an active stretch, with daily rain
chances mid to late week and seasonable temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1240 PM CDT Thu May 28 2020
A slow moving cold front will produce widespread rain and a few
thunderstorms this afternoon over the TAF sites. This will bring
widespread IFR and possible LIFR conditions due to low ceilings
and poor visibility from heavy rain. Conditions are expected to
improve to VFR this evening and remain predominantly VFR overnight
through Friday.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 PM CDT this evening for Benton-
Buchanan-Cedar-Delaware-Dubuque-Henry IA-Iowa-Jefferson-
Johnson-Jones-Keokuk-Linn-Van Buren-Washington.
IL...NONE.
MO...Flash Flood Watch until 7 PM CDT this evening for Scotland.
&&
UPDATE...Sheets
SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...McClure
AVIATION...SheetsHazardous weather outlook, May 28, 3:55 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 355 AM CDT Thu May 28 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 355 AM CDT Thu May 28 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Slow moving storms with embedded thunder will bring heavy downpours today, with rain rates between 1 and 2 inches per hour possible. This may result in flash flooding of low lying or poor drainage areas. Please refer to the Flash Flood Watch for more information. The Rock River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports of rainfall greater than 1 inch, and any flooding would be appreciated.
In the hours before
Local storm report, May 28, 9:48 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLASH FLOOD 4 W STANLEY 42.63N 91.86W
05/28/2020 BUCHANAN IA CO-OP OBSERVER
TORRENTIAL RAIN CURRENTLY FALLING. CREEKS
OUT OF THEIR BANKS. FIELD FLOODING. FIFTEEN
LEAKS IN THE BASEMENT.
&&
HAASELocal storm report, May 28, 12:08 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN LORE 42.52N 90.80W
05/28/2020 M2.00 INCH DUBUQUE IA TRAINED SPOTTER
&&Local storm report, May 28, 12:53 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN 1 ESE INDEPENDENCE 42.47N 91.88W
05/28/2020 M2.20 INCH BUCHANAN IA TRAINED SPOTTER
&&Local storm report, May 28, 1:30 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 2 N INDEPENDENCE 42.50N 91.89W
05/28/2020 BUCHANAN IA PUBLIC
HARTER CREEK IS FLOODING WELL OUT OF ITS
BANKS BY JAMESTOWN AVE AND OTTERVILLE BLVD.
PUBLIC REPORT RELAYED BY THE MEDIA.
&&
JLBLocal storm report, May 28, 1:47 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG TAMPICO 41.63N 89.78W
05/26/2020 WHITESIDE IL PUBLIC
TREES UPROOTED AND LARGE LIMBS SNAPPED.
POWER POLES SNAPPED OFF NEAR BASE. TIME
ESTIMATED BY RADAR. VIDEO RELAYED VIA SOCIAL
MEDIA.
&&
RP KINNEYLocal storm report, May 28, 2:33 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 1 NNW MOUNT CARROLL 42.10N 89.98W
05/28/2020 M1.50 INCH CARROLL IL TRAINED SPOTTER
1.5 INCHES OF RAIN IN THE PAST 2 TO 3 HOURS.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:46 PM CDT | Special Weather Statement | DVN | Jones | 29 min |
| May 27, 8:56 PM CDT | Special Weather Statement | DVN | Dubuque | 49 min |
| May 28, 3:32 AM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Delaware, Dubuque, Henry and 8 more | 15 hr |
| May 28, 9:22 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| May 28, 2:37 PM CDT | River Flood Watch | DVN | Clinton, Scott | 42 hr |
Nearby
Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.